Closed semistable operators and singular differential equations. (English) Zbl 1080.47500

Summary: We study a class of closed linear operators on a Banach space whose nonzero spectrum lies in the open left half plane, and for which \(0\) is at most a simple pole of the operator resolvent. Our spectral theory based methods enable us to give a simple proof of the characterization of \(C_0\)-semigroups of bounded linear operators with asynchronous exponential growth, and recover results of H.R.Thieme, G.F.Webb and J.van Neerven. The results are applied to the study of the asymptotic behavior of the solutions to a singularly perturbed differential equation in a Banach space.


47A10 Spectrum, resolvent
47A60 Functional calculus for linear operators
34G10 Linear differential equations in abstract spaces
Full Text: DOI EuDML


[1] M. D. Blake: A spectral bound for asymptotically norm-continuous semigroups. J. Operator Theory 45 (2001), 111-130. · Zbl 0994.47039
[2] S. L. Campbell: Singular Systems of Differential Equations. Pitman, San Francisco, 1980. · Zbl 0419.34007
[3] S. R. Caradus, W. E. Pfaffenberger and B. Yood: Calkin Algebras and Algebras of Operators on Banach Spaces. Lect. Notes Pure Appl. Math. Vol. 9. Dekker, New York, 1974. · Zbl 0299.46062
[4] Ph. Clément, H. J. A. M. Heijmans, S. Angenent, C. J. van Duijn and B. de Pagter: One-Parameter Semigroups. North-Holland, Amsterdam, 1987. · Zbl 0636.47051
[5] G. Greiner, J. A. P. Heesterbeek and J. A. J. Metz: A singular perturbation theorem for evolution equations and time-scale arguments for structured population models. Canad. Appl. Math. Quart. 2 (1994), 435-459. · Zbl 0828.60069
[6] T. H. Gronwall: Note on the derivatives with respect to a parameter of solutions of a system of differential equations. Ann. of Math. 20 (1919), 292-296. · JFM 47.0399.02
[7] T. Kato: Perturbation Theory for Linear Operators, 2nd ed. Springer, Berlin, 1980. · Zbl 0435.47001
[8] J. J. Koliha: Isolated spectral points. Proc. Amer. Math. Soc. 124 (1996), 3417-3424. · Zbl 0864.46028
[9] J. J. Koliha and Trung Dinh Tran: Semistable operators and singularly perturbed differential equations. J. Math. Anal. Appl. 231 (1999), 446-458. · Zbl 0928.47009
[10] J. Martinez and J. M. Mazon: \(C_0\)-semigroups s norm continuous at infinity. Semigroup Forum 52 (1996), 213-224. · Zbl 0927.47029
[11] R. Nagel and J. Poland: The critical spectrum of a strongly continuous semigroup. Adv. Math. 152 (2000), 120-133. · Zbl 1054.47034
[12] J. van Neerven: The Asymptotic Behaviour of Semigroups of Linear Operators. Birkhäuser Verlag, Basel, 1996. · Zbl 0905.47001
[13] A. Pazy: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, New York. · Zbl 0516.47023
[14] J. Prüss: Equilibrium solutions of age-specific population dynamics of several species. J. Math. Biol. 11 (1981), 65-84. · Zbl 0464.92015
[15] A. E. Taylor and D. C. Lay: Introduction to Functional Analysis, 2nd ed. Wiley, New York, 1980. · Zbl 0501.46003
[16] H. R. Thieme: Balanced exponential growth of operator semigroups. J. Math. Anal. Appl. 223, 30-49. · Zbl 0943.47032
[17] G. F. Webb: Theory of Nonlinear Age-dependent Population Dynamics. Marcel Dekker, New York, 1985. · Zbl 0555.92014
[18] G. F. Webb: An operator theoretic formulation of asynchronous exponential growth. Trans. Amer. Math. Soc. 303 (1987), 751-763. · Zbl 0654.47021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.